Study: Medication used to treat breast cancer may hasten onset of osteoporosis

A team of American oncologists and bone health experts has found that a drug commonly prescribed for women may speed up bone loss and the onset of osteoporosis.

Their results, which appeared in the journal Clinical Cancer Research, indicated that a class of prescriptions known as aromatase inhibitors (AIs) may be responsible for hip fractures in women in their mid-50s.

AIs treat certain forms of breast cancer by preventing the production of estrogen in the body. Studies have associated estrogen exposure to an increased risk for breast cancer, and certain breast cancer cells rely on estrogen for their rapid growth.



However, estrogen deficiency is also strongly linked to bone loss, particularly in post-menopausal women.



The study analyzed the bone health of women under the age of 64, all of whom had been treated for breast cancer. Its authors specified that many of the participants were perimenopausal or going through menopause.

Researchers found that 19 percent of these women had experienced hip fractures, a figure much higher than the typical rate of that injury for women under 60 years of age.

Hip fractures are rare among middle-aged Americans. Just 6 percent of those who suffer them are under the age of 50, according to the Federation of American Scientists.

In the study, the majority of those breast cancer survivors who had suffered hip fractures reported taking AIs as a part of their cancer treatment.

Subsequent dual-energy X-ray absorptiometry exams revealed that these women had lower than normal bone density, indicating that they were rapidly approaching, or even suffering from, osteoporosis.

The team concluded that physicians should be more aware of the bone loss associated with AI therapy since hip fractures can dramatically reduce a patient's mobility and quality of life.

Hip fractures caused by osteoporosis can be fatal. In the U.S., women older than 50 have a nearly 3 percent chance of hip fracture-related death throughout the course of their lives, according to the International Osteoporosis Foundation.
Last updated on
First published on
SHOW MAIN MENU
SHOW SUB MENU